John Libbey Eurotext

European Journal of Dermatology

MENU

Drug-induced hair colour changes Volume 26, numéro 6, November-December 2016

Tableaux

Auteurs
Institute of Dermatology, Catholic University of the Sacred Heart, Rome, Italy
* Reprints
  • Mots-clés : hair colour changes, hair depigmentation, hair hyperpigmentation, drug
  • DOI : 10.1684/ejd.2016.2844
  • Page(s) : 531-6
  • Année de parution : 2016

Hair colour modifications comprise lightening/greying, darkening, or even a complete hair colour change, which may involve the scalp and/or all body hair. Systemic medications may cause hair loss or hypertrichosis, while hair colour change is an uncommon adverse effect. The rapidly increasing use of new target therapies will make the observation of these side effects more frequent. A clear relationship between drug intake and hair colour modification may be difficult to demonstrate and the underlying mechanisms of hair changes are often unknown. To assess whether a side effect is determined by a specific drug, different algorithms or scores (e.g. Naranjo, Karch, Kramer, and Begaud) have been developed. The knowledge of previous similar reports on drug reactions is a key point of most algorithms, therefore all adverse events should be recognised and reported to the scientific community. Furthermore, even if hair colour change is not a life-threatening side effect, it is of deep concern for patient's quality of life and adherence to treatment. We performed a review of the literature on systemic drugs which may induce changes in hair colour.